A continuum model for the orbit evolution of self-propelled 'smart dust' swarms

McInnes, C. R. (2016) A continuum model for the orbit evolution of self-propelled 'smart dust' swarms. Celestial Mechanics and Dynamical Astronomy, 126(4), pp. 501-517. (doi:10.1007/s10569-016-9707-y)

McInnes, C. R. (2016) A continuum model for the orbit evolution of self-propelled 'smart dust' swarms. Celestial Mechanics and Dynamical Astronomy, 126(4), pp. 501-517. (doi:10.1007/s10569-016-9707-y)

[img]
Preview
Text
119867.pdf - Published Version
Available under License Creative Commons Attribution.

1MB

Abstract

A continuity equation is developed to model the evolution of a swarm of self-propelled ‘smart dust’ devices in heliocentric orbit driven by solar radiation pressure. These devices are assumed to be MEMs-scale (micro-electromechanical systems) with a large area-to-mass ratio. For large numbers of devices it will be assumed that a continuum approximation can be used to model their orbit evolution. The families of closed-form solutions to the resulting swarm continuity equation then represent the evolution of the number density of devices as a function of both position and time from a set of initial data. Forcing terms are also considered which model swarm sources and sinks (device deposition and device failure). The closed-form solutions presented for the swarm number density provide insights into the behaviour of swarms of self-propelled ‘smart dust’ devices an can form the basis of more complex mission design methodologies.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:McInnes, Professor Colin
Authors: McInnes, C. R.
College/School:College of Science and Engineering > School of Engineering > Systems Power and Energy
Journal Name:Celestial Mechanics and Dynamical Astronomy
Publisher:Springer-Verlag
ISSN:0923-2958
ISSN (Online):1572-9478
Published Online:30 June 2016
Copyright Holders:Copyright © 2016 The Authors
First Published:First published in Celestial Mechanics and Dynamical Astronomy: 126(4): 501-517
Publisher Policy:Reproduced under a Creative Commons License

University Staff: Request a correction | Enlighten Editors: Update this record

Project CodeAward NoProject NamePrincipal InvestigatorFunder's NameFunder RefLead Dept
682481Partial Differential Equations in Astrodynamics: A New FormalisationColin McInnesLeverhulme Trust (LEVERHULME)RF-2014-049ENG - ENGINEERING SYSTEMS POWER & ENERGY